Classification of Codimension-One Riemann Solutions
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
We investigate solutions of Riemann problems for systems of two conservation laws in one spatial dimension. Our approach is to organize Riemann solutions into strata of successively higher codimension. The codimension-zero stratum consists of Riemann solutions that are structurally stable: the number and types of waves in a solution are preserved under small perturbations of the flux function and initial data. Codimension-one Riemann solutions, which constitute most of the boundary of the codimension-zero stratum, violate structural stability in a minimal way. At the codimension-one stratum, either the qualitative structure of Riemann solutions changes or solutions fail to be parameterized smoothly by the flux function and the initial data. In this paper, we give an overview of the phenomena associated with codimension-one Riemann solutions. We list the different kinds of codimension-one solutions, and we classify them according to their geometric properties, their roles in solving Riemann problems, and their relationships to wave curves.
- Azevedo, A., Marchesin, D., Plohr, B., and Zumbrun, K. (1996). Nonuniqueness of non-classical solutions of Riemann problems. Z. angew. Math. Phys. 47, 977-998.
- Furtado, F. (1989). Structural Stability of Nonlinear Waves for Conservation Laws, Ph.D. thesis, New York University, New York.
- Golubitsky, M., and Schaeffer, D. (1984). Singularities and Groups in Bifurcation Theory, Springer-Verlag, New York-Heidelberg-Berlin.
- Isaacson, E., Marchesin, D., Palmeira, C. F., and Plohr, B. (1992). A global formalism for nonlinear waves in conservation laws. Comm. Math. Phys. 146, 505-552.
- Isaacson, E., Marchesin, D., Plohr, B., and Temple, J. B. (1992). Multiphase flow models with singular Riemann problems. Mat. Aplic. Comput. 11, 147-166.
- Keyfitz, B., and Kranzer, H. (1980). A system of non-strictly hyperbolic conservation laws arising in elasticity theory. Arch. Rational Mech. Anal. 72, 219-241. CrossRef
- Keyfitz, B., and Kranzer, H. (1989). A viscosity approximation to a system of conserva-tion laws with no classical Riemann solution. Nonlinear Hyperbolic Problems, Lect. Notes Math., Vol. 1402, Springer-Verlag, New York-Heidelberg-Berlin, pp. 185-197.
- Kokubu, H. (1988). Homoclinic and heteroclinic bifurcations of vector fields. Japan J. Appl. Math. 5, 455-501.
- Korchinski, D. (1977). Solution of a Riemann Problem for a 2 x 2 System of Conservation Laws Possessing no Classical Weak Solution, Ph.D. thesis, Adelphi University, Garden City, NY.
- Lax, P. (1957). Hyperbolic systems of conservation laws II. Comm. Pure Appl. Math. 10, 537-566.
- Liu, T.-P. (1974). The Riemann problem for general 2 x 2 conservation laws. Trans. Am. Math. Soc. 199, 89-112.
- Marchesin, D., and Paes-Leme, P. J. (1983). Riemann problems for inhomogeneous hyper-bolic equations for fluids, Proc. 14th Brazil. Colloq. Math., Vol. 2, IMPA, pp. 273-299.
- Schaeffer, D., Schecter, S., and Shearer, M. (1993). Nonstrictly hyperbolic conservation laws with a parabolic line. J. Diff. Eqs. 103, 94-126.
- Schaeffer, D., and Shearer, M. (1987). The classification of 2 x 2 systems of non-strictly hyperbolic conservation laws, with application to oil recovery. Comm. Pure Appl. Math. 40, 141-178.
- Schaeffer, D., and Shearer, M. (1987). Riemann problems for nonstrictly hyperbolic 2 x 2 systems of conservation laws. Trans. Am. Math. Soc. 304, 267-306.
- Schecter, S. (1993). Numerical computation of saddle-node homoclinic bifurcation points. SIAM J. Numer. Anal. 30, 1155-1178.
- Schecter, S., Marchesin, D., and Plohr, B. (1996). Structurally stable Riemann solutions. J. Diff. Eqs. 126, 303-354.
- Shearer, M. (1986). Nonuniqueness of admissible solutions of Riemann initial value problems for a system of conservation laws of mixed type. Arch. Rational Mech. 93, 45-59.
- Shearer, M., Schaeffer, D., Marchesin, D., and Paes-Leme, P. (1987). Solution of the Riemann problem for a prototype 2 x 2 system of non-strictly hyperbolic conservation laws. Arch. Rational Mech. Anal. 97, 299-320.
- Smoller, J. (1969). On the solution of the Riemann problem with general step data for an extended class of hyperbolic systems. Mich. Math. J. 16, 201-210.
- Smoller, J. (1983). Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York-Heidelberg-Berlin.
- Tan, D., Zhang, T., and Zheng, Y. (1994). Delta-shock waves as limits of vanishing viscosity for hyperbolic systems of conservation laws. J. Diff. Eqs. 112, 1-32.
- Wendroff, B. (1972). The Riemann problem for materials with non-convex equations of state: I. Isentropic flow; II. General flow. J. Math. Anal. Appl. 38, 454-466, 640-658. CrossRef
- Classification of Codimension-One Riemann Solutions
Journal of Dynamics and Differential Equations
Volume 13, Issue 3 , pp 523-588
- Cover Date
- Print ISSN
- Online ISSN
- Kluwer Academic Publishers-Plenum Publishers
- Additional Links
- conservation law
- Riemann problem
- viscous profile